High Wind, Potter
- When
- December 14, 8:37 PM CST to 9:15 PM CST
- Where
- Potter forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Two high wind gusts of 62 mph and 59 mph occurred at the Amarillo International Airport during the late evening hours of Dec 14th. These gusts occurred as a vigorous upper level disturbance moved from southeast to northwest across the Texas Panhandle.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Two high wind gusts of 62 mph and 59 mph occurred at the Amarillo International Airport during the late evening hours of Dec 14th. These gusts occurred as a vigorous upper level disturbance moved from southeast to northwest across the Texas Panhandle. The 6 PM CST upper air sounding from Amarillo showed a well-mixed atmosphere up to 700 mb. This allowed 58 mph to 75 mph mid-level winds to reach the surface. The only limiting factor to keep these stronger winds from constantly reaching the surface was a shallow inversion near the surface. As the night went on the low level inversion strengthened and the strong mid-level winds moved out of the Texas Panhandle to the northeast by midnight of the 15th. While no reports of damage or injuries were reported with these gusts, the Amarillo International Airport, Tradewind Airport, and Lifestar Med Flight had to suspend operations until the high wind threat ended.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 14, 6:43 PM CST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 643 PM CST FRI DEC 14 2012 .UPDATE... UPDATE TO CANCEL THE REST OF THE WATCH AND REMOVE MENTION OF THUNDERSTORMS FROM THE GRIDS. LAST OF THE STORMS IS EXITING THE OKLAHOMA PANHANDLE...AND SHOULD CONTINUE TO PUSH FURTHER EAST. JOHNSON && .PREV DISCUSSION... /ISSUED 543 PM CST FRI DEC 14 2012/ UPDATE... HAVE CANCELLED THE SEVERE THUNDERSTORM WATCH BEHIND THE MAIN LINE OF STORMS AS THE FRONT HAS BEGUN TO USHER IN DRIER AIR THUS LIMITING ANY REDEVELOPMENT BEHIND THE MAIN LINE. ADDITIONALLY...WINDS HAVE DIMINISHED SIGNIFICANTLY IN THE SOUTHWESTERN TEXAS PANHANDLE SO THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 6 PM CST. JOHNSON AVIATION... FOR THE 00Z TAFS...ASIDE FROM A FEW LINGERING SHOWERS...THE MAIN STORMS ARE WELL EAST OF THE TAF SITES. THUS...EXPECT VFR CONDITIONS FOR THE REMAINDER OF THE TAF PERIOD WITH ONLY FEW HIGH CLOUDS. WINDS WILL REMAIN BREEZY OVERNIGHT...AND COULD INCREASE AGAIN LATE TOMORROW MORNING...BUT SHOULD GENERALLY REMAIN WESTERLY. JOHNSON PREV DISCUSSION... /ISSUED 303 PM CST FRI DEC 14 2012/ DISCUSSION... BIGGEST CONCERN WILL BE FOR THE FIRST 6 HOURS OF THIS FORECAST. BEYOND THAT...EXPECT AN ACTIVE...ALBEIT DRY...WEATHER PATTERN FOR THE REMAINDER OF THE WEEK. FOR THIS EVENING...LINE OF STORMS JUST STARTING TO ENTER THE WESTERN PANHANDLES NOW. VWP FROM CANNON RADAR AS WELL AS SODAR DATA FROM HEREFORD INDICATE WINDS OF 30 TO 50 KT WITHIN LOW LEVELS. THUS...STRONG WINDS WILL BE THE PRIMARY HAZARD. HOWEVER...DESPITE ONLY MODEST CAPE VALUES...SHEAR VALUES OF 50KT OR MORE COULD MEAN A MINOR HAIL THREAT AS WELL. THE LINE OF STORMS SHOULD MOVE THROUGH AT 40 TO 50KT...AS SUCH...EXPECT ALL OF THE STORMS TO EXIT THE REGION BEFORE MIDNIGHT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF THE TEXAS PANHANDLE THROUGH 8 PM CST...AT WHICH TIME THE SEVERE THREAT SHOULD DIMINISH. TOMORROW AND SUNDAY...SURFACE PRESSURE GRADIENT WILL DECREASE SOME...BUT STILL BE HIGH ENOUGH FOR THE REGION TO SEE BREEZY OR WINDY CONDITIONS THROUGH MID DAY SUNDAY. IN ADDITION...A WEAK COLD FRONT SHOULD MOVE THROUGH THE REGION SATURDAY NIGHT. NEXT WEEK...RATHER QUIET PATTERN SETS UP FOR THE FIRST PART OF THE WEEK...WITH ONLY A BROAD UPPER LEVEL RIDGE BUILDING IN THROUGH WEDNESDAY. BY WEDNESDAY OR THURSDAY...A STRONG COLD FRONT IS EXPECTED TO PUSH THROUGH THE REGION. THERE ARE STILL SOME DIFFERENCES BETWEEN THE GFS AND ECMWF...SO STAYED CLOSE TO THE PREVIOUS FORECAST. JOHNSON FIRE WEATHER... WINDY OR BREEZY CONDITIONS ARE EXPECTED THROUGH THE WEEKEND. AT THIS TIME HOWEVER...RELATIVE HUMIDITY VALUES ARE EXPECTED TO REMAIN ABOVE 20 PERCENT. HOWEVER...FOR TOMORROW...CONDITIONS WILL BE CLOSE TO ELEVATED...AND WILL HAVE TO REEVALUATE THE FORECAST RELATIVE HUMIDITY VALUES ONCE THE COLD FRONT MOVES THROUGH THIS EVENING. JOHNSON && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 16/15
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 638 PM CST FRI DEC 14 2012 OKZ001>003-TXZ001>020-151200- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 638 PM CST FRI DEC 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. BREEZY WESTERLY WINDS ARE POSSIBLE ACROSS THE PANHANDLES THROUGH THE OVERNIGHT HOURS. THUS...BOATERS ARE URGED TO EXERCISE CAUTION ON AREA LAKES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JOHNSON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
612 PM CST FRI DEC 14 2012
TXZ005-010-150045-
HEMPHILL TX-LIPSCOMB TX-
612 PM CST FRI DEC 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIPSCOMB AND
NORTHEASTERN HEMPHILL COUNTIES UNTIL 645 PM CST...
AT 610 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF GLAZIER...OR 6 MILES
NORTHEAST OF CANADIAN...MOVING NORTHEAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
LAKE MARVIN... HIGGINS... GLAZIER...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3571 10019 3597 10043 3646 10001 3644 9999
3572 10000
TIME...MOT...LOC 0012Z 225DEG 58KT 3597 10027
LGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
631 PM CST FRI DEC 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TORNADO 3 N LELIA LAKE 34.94N 100.77W
12/14/2012 DONLEY TX PUBLIC
RESIDENT REPORTED PORTIONS OF A TREE...8 FT PRIVACY
FENCE PANELS...AND IRRIGATION PIPE WERE LOFTED AND
SPIRALED IN THE AIR AS TORNADO PASSED NEAR HER HOME.
WITNESS REPORTS TORNADO MOVED NEARLY SOUTH TO NORTH BY
HER RESIDENCE.
&&
EVENT NUMBER AMA1200749
LINDLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
634 PM CST FRI DEC 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TSTM WND DMG 2 N WELLINGTON 34.88N 100.21W
12/14/2012 COLLINGSWORTH TX CO-OP OBSERVER
A FIFTH WHEELER TRAILER WAS FLIPPED OVER WHILE BEING
PULLED BY A PICKUP AT THE INTERSECTION OF U.S. HIGHWAY
83 AND HIGHWAY 203. 8 TO 12 INCH DIAMETER TREE LIMBS
DOWN ON ROAD.
&&
EVENT NUMBER AMA1200750
LGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
652 PM CST FRI DEC 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST 2 NNW LAKE TANGLEWOOD 35.08N 101.80W
12/14/2012 M77 MPH RANDALL TX PUBLIC
DAMAGE ALSO WAS REPORTED.
&&
EVENT NUMBER AMA1200752
FENNERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
653 PM CST FRI DEC 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 2 NNW LAKE TANGLEWOOD 35.08N 101.80W
12/14/2012 RANDALL TX PUBLIC
CORNER OF METAL SHED ROOF WAS PEELED BACK.
&&
EVENT NUMBER AMA1200753
FENNERPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
722 PM CST FRI DEC 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG 12 SSW VEGA 35.09N 102.51W
12/14/2012 DEAF SMITH TX TRAINED SPOTTER
CENTER PIVOTS BLOWN OVER WITH PEA SIZE HAIL. WINDS
ESTIMATED BETWEEN 60 AND 70 MPH
0329 PM TSTM WND GST 2 ESE WILDORADO 35.21N 102.21W
12/14/2012 M59 MPH OLDHAM TX BROADCAST MEDIA
VIA SCHOOLNET
0329 PM HAIL BOYS RANCH 35.51N 102.25W
12/14/2012 E1.00 INCH OLDHAM TX TRAINED SPOTTER
0330 PM TSTM WND GST 2 WNW HEREFORD 34.83N 102.43W
12/14/2012 M61 MPH DEAF SMITH TX MESONET
0330 PM TSTM WND GST 1 NNW HEREFORD 34.84N 102.41W
12/14/2012 M66 MPH DEAF SMITH TX BROADCAST MEDIA
VIA SCHOOLNET
0332 PM TSTM WND DMG 15 N VEGA 35.46N 102.43W
12/14/2012 OLDHAM TX BROADCAST MEDIA
A COUPLE OF TRUCKS WERE OVERTURNED ON US HIGHWAY 385.
0344 PM TSTM WND GST 14 SE BUFFALO LAKE 34.76N 101.96W
12/14/2012 M68 MPH RANDALL TX BROADCAST MEDIA
0350 PM TSTM WND DMG 2 ENE CANYON 34.99N 101.89W
12/14/2012 RANDALL TX EMERGENCY MNGR
SEMI BLOWN OVER ON INTERSTATE 27. TIME ESTIMATED FROM
RADAR.
0352 PM TSTM WND GST 1 WSW CANYON 34.98N 101.94W
12/14/2012 E60 MPH RANDALL TX PUBLIC
CANYON JUNIOR HIGH SCHOOL
0354 PM TSTM WND GST 6 SW AMARILLO 35.14N 101.91W
12/14/2012 E70 MPH RANDALL TX NWS EMPLOYEE
WITH PEA SIZED HAIL
0354 PM TSTM WND GST 8 ESE BUSHLAND 35.14N 101.94W
12/14/2012 E60 MPH RANDALL TX NWS EMPLOYEE
0357 PM TSTM WND GST 3 NW AMARILLO 35.23N 101.86W
12/14/2012 M64 MPH POTTER TX BROADCAST MEDIA
0400 PM TSTM WND DMG 2 W TIMBERCREEK CANYON 35.06N 101.85W
12/14/2012 RANDALL TX EMERGENCY MNGR
*** 1 FATAL *** SEMI ROLL OVER AT MCAFEE RD AND
WASHINGTON
0400 PM TSTM WND DMG 3 W TIMBERCREEK CANYON 35.06N 101.88W
12/14/2012 RANDALL TX EMERGENCY MNGR
RADIO TOWER BLOWN DOWN...LYING OVER RAILDROAD TRACKS
0400 PM TSTM WND GST 2 NNW LAKE TANGLEWOOD 35.08N 101.80W
12/14/2012 M77 MPH RANDALL TX PUBLIC
DAMAGE ALSO WAS REPORTED.
0400 PM TSTM WND DMG 2 NNW LAKE TANGLEWOOD 35.08N 101.80W
12/14/2012 RANDALL TX PUBLIC
CORNER OF METAL SHED ROOF WAS PEELED BACK.
0401 PM TSTM WND GST 6 SW AMARILLO 35.14N 101.89W
12/14/2012 E61 MPH RANDALL TX PUBLIC
0402 PM TSTM WND GST 3 NNW PALO DURO CANYON 34.99N 101.69W
12/14/2012 M60 MPH RANDALL TX MESONET
0410 PM TSTM WND DMG CANYON 34.98N 101.92W
12/14/2012 RANDALL TX BROADCAST MEDIA
POWER LINES ARE DOWN AT 15TH AND RAILROAD TRACKS
0415 PM TORNADO 3 NE WASHBURN 35.21N 101.54W
12/14/2012 CARSON TX TRAINED SPOTTER
TORNADO LASTED APPROXIMATELY 5 MINUTES. SPOTTER
PROVIDED PHOTOGRAPHIC EVIDENCE.
0426 PM TSTM WND GST CLAUDE 35.11N 101.36W
12/14/2012 E60 MPH ARMSTRONG TX LAW ENFORCEMENT
0435 PM HAIL 1 S BORGER 35.64N 101.40W
12/14/2012 M0.75 INCH HUTCHINSON TX TRAINED SPOTTER
GUSTY WINDS TO 55 MPH ALSO OBSERVED.
0453 PM TORNADO 5 SSE CLARENDON 34.87N 100.86W
12/14/2012 DONLEY TX TX DPS
DAMAGE TO A BARN
0458 PM TORNADO 3 N LELIA LAKE 34.94N 100.77W
12/14/2012 DONLEY TX PUBLIC
RESIDENT REPORTED PORTIONS OF A TREE...8 FT PRIVACY
FENCE PANELS...AND IRRIGATION PIPE WERE LOFTED AND
SPIRALED IN THE AIR AS TORNADO PASSED NEAR HER HOME.
WITNESS REPORTS TORNADO MOVED NEARLY SOUTH TO NORTH BY
HER RESIDENCE.
0534 PM TSTM WND DMG 2 N WELLINGTON 34.88N 100.21W
12/14/2012 COLLINGSWORTH TX CO-OP OBSERVER
A FIFTH WHEELER TRAILER WAS FLIPPED OVER WHILE BEING
PULLED BY A PICKUP AT THE INTERSECTION OF U.S. HIGHWAY
83 AND HIGHWAY 203. 8 TO 12 INCH DIAMETER TREE LIMBS
DOWN ON ROAD.
0555 PM TSTM WND GST 2 SW CANADIAN 35.89N 100.40W
12/14/2012 M58 MPH HEMPHILL TX AWOS
&&
EVENT NUMBER AMA1200732 AMA1200729 AMA1200734 AMA1200728 AMA1200730
AMA1200731 AMA1200733 AMA1200747 AMA1200736 AMA1200735 AMA1200737
AMA1200738 AMA1200741 AMA1200744 AMA1200752 AMA1200753 AMA1200740
AMA1200739 AMA1200751 AMA1200746 AMA1200743 AMA1200742 AMA1200745
AMA1200749 AMA1200750 AMA1200748
LGThe national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426944, 427058.